Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 7, 2020

July 7, 2020 · NWS PHI · 2 events in 2 counties and zones

A few air mass thunderstorms developed over Pennsylvania on July 7. A lack of forcing and little shear limited storm coverage despite a moist and moderately unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A few air mass thunderstorms developed over Pennsylvania on July 7. A lack of forcing and little shear limited storm coverage despite a moist and moderately unstable air mass. In addition, the atmosphere had likely not fully recovered from an outbreak of thunderstorms the prior day. Nonetheless, isolated damaging wind occurred with a couple of stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 11:51 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 7, 11:51 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1251 PM EDT Tue Jul 7 2020

.SYNOPSIS...
A summer-like pattern will persist throughout the week with
scattered showers and thunderstorms expected most days along
with above average temperatures. A coastal storm will impact the
region Friday through Saturday as it moves north from the
Carolinas. A cold front will follow the coastal storm over the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few thunderstorms are making their way north and east from
the Delaware Beaches to Cape May County. Otherwise, the
atmosphere is behaving much better this afternoon. Increased
cloud cover through the morning that continues to linger in many
places looks to have inhibited morning surface heating crucial
to today's convective potential. Many locations still remain a
few degrees below their respective convective temperatures (mid
to upper 80s).

The main problem for today will be just how much the atmosphere
can rebound from being so worked over yesterday. Model
soundings show increasing instability as we head towards this
afternoon and some of the CAMs have scattered to widespread
convection developing over our forecast area. One issue is the
cloud cover and how fast it gives way to sunny skies. We also
lack a source of extra lift across the region as weak ridging is
present aloft and no shortwaves rotate through the flow into
our area today. One plus is that we have decently high CAPE
values (1500-2000 J/kg) so the instability will be there. Once
again, we have very weak steering flow across the region so not
much help in keeping things moving should they develop. With
PWATs still around 1.5-2.0", heavy, torrential rains will be
possible and the greatest concern will certainly be in those
areas that saw abundant rain yesterday. So while the severe
threat is less the flooding threat remains pretty high. The
worded forecast may be more pessimistic than it actually appears
as majority of anything that does get going will likely be
later in the day and may be more isolated to scattered.

With plenty of moisture across the region and highs rising into
the mid to upper 80s today, it will feel humid and
uncomfortable. Winds will be generally out of the south to
southeast through the day today and mainly around 10 to 15 mph
but unfortunately might not provide much relief from the heat
and humidity.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Convection is expected to dwindle into this evening and then
dissipate overnight. A few isolated showers may continue across
our northern zones after midnight but for the most part we
should have dry conditions across the forecast area.

Conditions will remain warm and muggy as the flow remains out
of the south/southeast. With continued low level moisture, we
will once again see some patchy fog develop but confidence is
low as to exactly where it will be since it may be largely
dependent on where the rain falls. Overnight lows will be in the
upper 60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The extended appears to be fairly active with several events to
note. Wednesday starts off quiet from a sensible weather
perspective as a mid level ridge sits over the region. Max temps
will again start to push back into the low 90s as modest warm
air advection returns.

While the Mid-Atlantic is briefly quiet, our attention turns further
south to the potential development of a symmetric warm core low
pressure system that is expected to develop somewhere between
Georgia and the Carolinas. The 12z and 18z guidance developed a weak
low pressure system that takes on tropical characteristics as
it moves eastward to the Atlantic. Once the system reaches the
Atlantic, the Bermuda High should start to push the system
towards the north up the Altantic coastline Friday into
Saturday. Based on this guidance, the National Hurricane Center
has upgraded the Tropical Weather Outlook to indicate a 40%
chance of tropical development within the next 5 days. The 00z
guidance this morning offers a slightly different solution as
the low pressure system starts off symmetric warm core, but
quickly undergoes extra-tropical transition becoming a cold core
asymmetric system based on analysis of cyclone phase space
diagrams available at moe.met.fsu.edu/cyclonephase

Time will tell on how the system develops and/or how it will
impact the area. However the idea that we could see a coastal
low pressure system moving up the coast Thursday night into
Friday appears fairly likely. This will have the potential to
cause an increase in coastal tidal heights and the possibility
for moderate to heavy rain depending on where the center of the
low actually tracks.

As the low tracks to the north, it quickly gets pushed out of the
region by a deepening mid level trough dropping out of the Great
Lakes. This will bring another round of widespread rainfall with
scattered thunderstorms across the region. Height falls are
fairly strong with the cold front and almost all of the medium
ranged guidance indicates that we'll be sitting in the right
rear entrance region of a 250mb jet. So there should be
substantial synoptic lift available and when considering temps
will again be pushing into the upper 80's to low 90s with dew
points above 70F we'll likely see fairly widespread thunderstorms
as EQ's are progged to be in excess of 30kFt with temps of -35C.
Of course this is all based on trends in the latest suite of
medium ranged guidance and subtle changes to the location of the
upper level jet/mid level trough/height falls will all have
significant impacts on the potential for potent thunderstorms.

Coming out of the weekend the low pressure system that should track
through our area on Saturday will run into a road block in the form
of a broad Atlantic high pressure system. The high will force
the low north and may bring an elongated low pressure system
back onshore causing another round of showers and potential
thunderstorms but at this rate, I dont have a significant amount
of confidence in what will happen beyond the frontal passage
over the weekend based on trends in guidance.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY and surrounding areas.

Today...There is another chance for showers and thunderstorms
after 18Z. However, it is difficult to determine which TAF sites
will be impacted at this point so have mainly included VCTS for
the afternoon hours at this time. Mostly south winds around 10
knots or less outside of storms. Moderate confidence, but low
confidence on the potential for and location of afternoon
thunderstorms.

Tonight...VFR conditions expected with possible MVFR conditions,
mainly north and west of KPHL. Light southerly winds. Moderate
confidence with low confidence on lower conditions.

Outlook...

Wednesday through Thursday...Prevailing VFR expected, however
scattered showers and thunderstorms, generally between 18Z and
06Z each day, may locally lower restrictions. Winds will be
generally southerly becoming southeasterly around 10 kts.
Moderate confidence.

Friday...MVFR/IFR ceilings probable with southeasterly to
easterly winds around 10 kts. Scattered moderate to locally
heavy showers with embedded thunderstorms will lower visibility
and ceiling restrictions locally. Low to Moderate confidence.

Saturday...Mainly VFR expected with rapidly lowering flight
conditions in showers and thunderstorms. Moderate confidence.

&&

.MARINE...
Sub-advisory conditions are expected to continue on the area
waters through Tuesday. South to southeast winds around 10 to 15
knots with some gusts around 20 knots. Winds will drop down to
around 5 to 10 knots overnight. Seas will be around 2 to 3 feet
on the ocean waters.

Outlook...

Wednesday through Thursday: Expect sub-sca conditions with
gusts up to 15 kts and winds initially starting southerly
becoming southeasterly by Thursday afternoon. Seas will be
generally 2-3 feet. Afternoon and evening showers and
thunderstorms are possible Tuesday through Thursday, which may
locally increase winds and seas.

Friday through Saturday: SCA conditions anticipated beginning
Friday as seas build to 7 feet on easterly flow with gusts up to
20 kts. This continues on Saturday with seas anticipated to be
5 to 7 feet during the day with the flow becoming west to
southwest behind a coastal low. Showers and thunderstorms
certainly remain possible which may locally increase winds and
and seas.

Rip Currents...

There is a low risk for the development of dangerous and life
threatening rip currents through Thursday due to the combination
of shorter period swells and relatively low surf heights.

However heading into Friday, we anticipate the risk for
dangerous rip currents to increase substantially. As seas build
over the region, and we go through a prolonged period of longer
period onshore swell, the risk for dangerous, life threatening
rip currents will increase to at least moderate and possibly
high especially for the Jersey coastline. Those with beach
interests should monitor conditions closely as the development
of dangerous rip currents seems quite likely based on latest
trends in the forecast.

&&

.EQUIPMENT...
There is an issue with the observation equipment at Reading,
KRDG. Technicians will be taking a look at the equipment on
Tuesday.

The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Deal
Near Term...Davis/Meola
Short Term...Meola
Long Term...Deal
Aviation...Davis/Deal/Meola
Marine...Deal/Meola
Equipment...WFO PHI
Hazardous weather outlook, Jul 7, 3:51 AM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
451 AM EDT Tue Jul 7 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-080900-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
451 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-080900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
451 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-080900-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
451 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Friday, we anticipate the risk for dangerous rip currents to
increase substantially. As seas build over the region, and we go
through a prolonged period of longer period onshore swell, the risk
for dangerous, life threatening rip currents will increase to at
least moderate and possibly high especially for the Jersey coastline.
Those with beach interests should monitor conditions closely as the
development of dangerous rip currents seems quite likely based on
latest trends in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 12:57 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
157 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             MORRISTOWN              40.79N 74.48W
07/06/2020  M1.00 INCH       MORRIS             NJ   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            MORRISTOWN. QUARTER-SIZED HAIL AT GINTY
            FIELD IN MORRISTOWN. TIME MODIFIED BASED ON
            RADAR, SOCIAL MEDIA INFORMATION, AND NEARBY
            HAIL REPORTS.

&&

CMS
Local storm report, Jul 7, 1:01 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
201 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLOOD            BROWNTOWN               40.40N 74.31W
07/06/2020                   MIDDLESEX          NJ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
            BROWNTOWN FOR REPORT TYPE. FLOODING ALONG US
            9 NORTHBOUND. OLD MILL ROAD JUGHANDLE
            BLOCKED.

&&

CMS
Local storm report, Jul 7, 1:07 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
207 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     2 NW GERMANSVILLE       40.73N 75.73W
07/06/2020                   LEHIGH             PA   FIRE DEPT/RESCUE

            DOWNED TREES AND WIRES NEAR THE INTERSECTION
            OF MOUNTAIN ROAD AND CHESTER ROAD. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 7, 1:10 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     WARWICK TWP             40.27N 75.09W
07/06/2020                   BUCKS              PA   PUBLIC

            SEVERAL TREES AND WIRES DOWN IN WARWICK TWP.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 7, 1:12 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     WARWICK TWP             40.27N 75.09W
07/06/2020                   BUCKS              PA   PUBLIC

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM WARWICK TWP. SEVERAL TREES AND
            WIRES DOWN IN WARWICK TWP. TIME ESTIMATED
            FROM RADAR.

&&

CMS
Local storm report, Jul 7, 1:16 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
216 PM EDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     NEW MORGAN              40.19N 75.89W
07/06/2020                   BERKS              PA   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR FURNACE ROAD IN
            NEW MORGAN. TIME ESTIMATED FROM RADAR.

&&

CMS

The radar

The Binghamton radar (KBGM), 122 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 7, 1:19 PM EST
Where
Monroe County, 2.08 mi W of Buck Hill Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.220, -75.320

Tree limbs and wires were downed near Route 191 in Coolbaugh Twp. Time estimated from radar.

Thunderstorm Wind, Montgomery

When
July 7, 1:43 PM EST
Where
Montgomery County, 0.58 mi N of Audubon
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.138, -75.429

A tree was downed on Eagleville Rd near Pinetown Rd in Oaks. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905595, 905598.